Asthma is a disease of the lungs that causes tightening of the muscles around the airways, and inflammation of the tissues that line the airways. Both of these events have the potential to cause considerable difficulty breathing, with symptoms such as wheezing, sensation of tightness and shortness of breath, and coughing. Anything that interferes with easy breathing, such as asthma, has the potential to cause problems with the voice.
This is especially true for people who have to use their voice loudly or for prolonged periods of time, such as teachers, salespeople, and performers. There are two common groups of medications that are routinely used by individuals with asthma; bronchodilators and steroids. The bronchodilators relax the muscles around the airway to prevent them from constricting, and are also used to relax the muscles once they have become constricted (asthma "attacks"). Therefore, bronchodilators are used as a means of preventing asthma attacks and to obtain relief once an attack has occurred.
Steroids manage the inflammation of the tissues that line the airways, and therefore help prevent asthma attacks from occurring. Some of these medications can cause voice changes. Rinsing the mouth after taking these medications, as commonly advised, does not help relieve vocal symptoms, because the water used to rinse the mouth does not also rinse the mucosa of the vocal folds. (If it did, you'd quickly begin coughing and choking!)
If you have asthma and you are experiencing vocal changes, it is probably a good idea to be evaluated by a laryngologist. At the Grabscheid Voice and Swallowing Center of Mount Sinai, we will try to determine whether your voice problem is associated with your asthma, the medications you are taking to control the asthma, or due to factors un-related to your asthma. We will work with you and your pulmonologist to help you manage your asthma and gain relief from your vocal symptoms.